Alert archive / Wyoming / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 21, 2013, 4:57 PM MDT for Niobrara County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2013, 4:57 PM MDT (22:57 UTC)
- Expired
- Apr 21, 2013, 5:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 155 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
394
WUUS55 KCYS 212257
SVRCYS
WYC027-212330-
/O.NEW.KCYS.SV.W.0002.130421T2257Z-130421T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT SUN APR 21 2013
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
* UNTIL 530 PM MDT
* AT 455 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF REDBIRD...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN NIOBRARA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4320 10404 4300 10405 4293 10407 4306 10434
4309 10423 4315 10422 4325 10417
TIME...MOT...LOC 2258Z 297DEG 23KT 4311 10416
HAIL...1.00IN
WIND...<50MPH
$$
LIEBL1 follow-up statement
153
WWUS55 KCYS 212332
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT SUN APR 21 2013
WYC027-212343-
/O.EXP.KCYS.SV.W.0002.000000T0000Z-130421T2330Z/
NIOBRARA WY-
532 PM MDT SUN APR 21 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NIOBRARA COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4320 10404 4300 10405 4293 10407 4306 10434
4309 10423 4315 10422 4325 10417
TIME...MOT...LOC 2257Z 297DEG 23KT 4311 10417
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:21 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 21, 3:21 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
321 PM MDT SUN APR 21 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 300 PM MDT SUN APR 21 2013
WATER VAPOR IMAGERY ANIMATION AT MID AFTERNOON SHOWED A UPPER
LEVEL SHORTWAVE MOVING EAST ACROSS WYOMING. A MORE POTENT SHORTWAVE
TROUGH WAS APPROACHING THE NORTHERN ROCKIES FROM SOUTHERN BRITISH
COLUMBIA. REGIONAL 12Z SOUNDINGS AND LAPS DATA INDICATED RATHER
STEEP LAPSE RATES IN THE MID LEVELS WITH 500MB TEMPERATURES
BETWEEN -20 AND -25C. GOOD INSULATION HAS RESULTED IN SCATTERED
CONVECTION ACROSS MUCH OF THE CWA. A FEW LIGHTNING STRIKES WERE
SEEN OVER NORTHEAST WYOMING. SHOWERS AND ISOLATED TSTORMS ARE
EXPECTED FOR THE REMAINDER OF THE AFTERNOON...MAINLY FROM EAST
CENTRAL WYOMING INTO THE NEBRASKA PANHANDLE. A COLD FRONT EXTENDED
FROM SOUTHWEST MONTANA THROUGH NORTHEAST WYOMING INTO CENTRAL
SOUTH DAKOTA. IT WAS BREEZY OVER MUCH OF WYOMING WITH WESTERLY
WINDS OF 25 TO 35 MPH. TEMPERATURES RANGED FROM THE 30S IN THE
MOUNTAINS TO THE 50S ACROSS SOUTHEAST WYOMING AND NEBRASKA
PANHANDLE.
THE 12Z SHORT RANGE MODELS ARE IN GOOD AGREEMENT BRINGING THE
SHORTWAVE TROUGH ACROSS MONTANA AND WYOMING DURING THE NEXT 24
TO 36 HOURS. THE COLD FRONT TO OUR NORTH WILL CONTINUE TO PUSH
SLOWLY SOUTH INTO EAST CENTRAL WYOMING AND NORTHERN PANHANDLE
THIS EVENING...NEAR THE COLORADO BORDER BY MONDAY MORNING...AND
STALL ALONG THE NORTHERN COLORADO FRONT RANGE MONDAY. RAINS
SHOWERS WILL CHANGE TO SNOW AS MUCH COLDER AIR INVADES THE
LOWER LEVELS.
THERE WILL BE GOOD QG ASCENT WITH THE PRESENCE OF A RATHER FAST
UPPER LEVEL JET MOVING ACROSS SOUTHERN WYOMING AND NORTHERN
COLORADO MONDAY. THIS MAY RESULT IN BANDED HEAVIER PRECIPITATION...
MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST WYOMING. THE MODELS
HAVE BEEN CONSISTENT DEPICTING LESSER SNOW AMOUNTS ACROSS THE
SOUTHEAST WYOMING PLAINS AND ALL BUT THE NORTHERN PANHANDLE MONDAY
MORNING THROUGH MONDAY NIGHT. THESE AREAS WILL GENERALLY RECEIVE
FROM 1 TO 3 INCHES. AREAS FROM DOUGLAS TO CHADRON CAN EXPECT 3 TO
5 INCHES...WITH 5 TO 9 INCHES ALONG THE LARAMIE RANGE. THE
HEAVIEST ACCUMULATIONS ARE FORECAST FOR THE SNOWY AND SIERRA
MADRES WITH 7 TO 14 INCHES. LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE ALONG NORTH AND NORTHEAST FACING SLOPES. IN ADDITION TO
THE SNOWFALL...GUSTY NORTH TO NORTHEAST WINDS OF 25 TO 35 MPH WILL
CREATE AREAS OF BLOWING SNOW...POOR VISIBILITIES AND HAZARDOUS
TRAVEL.
TONIGHT/S LOWS WILL BE IN THE 20S AND 30S. TEMPERATURES MONDAY
WILL BE FALLING THROUGH THE DAY AS 700MB TEMPERATURES DECLINE
FROM -4 TO -8C EARLY TO -12 TO -16C BY MONDAY EVENING. THE SNOW
WILL BEGIN TO TAPER OFF FROM NORTH TO SOUTH MONDAY NIGHT AS THE
UPPER SUPPORT SHIFTS SOUTHEAST OF THE CWA. ADDITIONAL SNOW
ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES OVER THE SNOWY AND
SOUTH LARAMIE RANGE TO 1 TO 2 INCHES FOR THE ADJACENT VALLEYS
AND SOUTHEAST WYOMING PLAINS. LOW TEMPERATURES MONDAY NIGHT WILL
BOTTOM OUT IN THE SINGLE DIGITS MOUNTAIN ZONES TO THE TEENS
ELSEWHERE.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 300 PM MDT SUN APR 21 2013
THE LONG TERM WILL FEATURE WARMING TEMPS ESPECIALLY AFTER MIDWEEK.
ALL THE PRECIP SHOULD BE DONE BY TUES AFTN AS THE UPPER LEVEL SYSTEM
CONTINUES TO TREK SOUTHEASTWARD AND OUT OF THE REGION. COLD AIRMASS
IN ITS WAKE WILL COMBINE WITH SNOW COVER FROM MON TO RESULT IN A
CHILLY TUES. CLIPPER SYSTEM MOVES ACROSS THE NORTHERN PLAINS ON WED
WITH THE GFS SHOWING SOME VERY LIGHT QPF BEHIND THE FROPA. THE
ECMWF IS FURTHER TO THE NORTHEAST WITH THIS SHORTWAVE AND ENTIRELY
DRY FOR THE CWA. HAVE SLIGHT CHANCE POPS IN THE FCST FOR WED AFTN.
THE WARMUP STARTS ON THURS AND CONTINUES THROUGH SAT AS LLVL
WESTERLY FLOW DEVELOPS ALONG WITH INCREASING THICKNESSES. 700MB
TEMPS ARE ON THE UPTICK...FROM 1C ON THURS TO 2C ON FRI AND 4C BY
SAT. RH PROGS DO NOT SHOW MUCH CLOUD COVER THROUGH THE PERIOD OF
THURS-SAT...SO THIS SHOULD HELP WITH THE WARMING ALSO. WIDESPREAD
60S OVER THE PLAINS...AND MAYBE EVEN A 70 DEGREE READING IN CHEYENNE
COULD BE POSSIBLE BY SAT. PRECIP CHANCES LOOK REAL SLIM AFTER
MIDWEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1156 AM MDT SUN APR 21 2013
MAINLY VFR CONDITIONS THROUGH EARLY TONIGHT AT THE TAF SITES.
ISOLATED SHOWERS WILL BE POSSIBLE STARTING AROUND 21Z ACROSS THE
NEBRASKA PANHANDLE. A COLD FRONT WILL SWEEP OVER THE REGION
TONIGHT AND EARLY MONDAY MORNING WITH SNOW AND IFR CONDITIONS
DEVELOPING BEHIND THE FRONT. NORTHERLY WIND GUSTS TO 25-30 KT
WILL BE POSSIBLE ON MONDAY MORNING...WITH SOME BLOWING SNOW.
&&
.FIRE WEATHER...
ISSUED AT 300 PM MDT SUN APR 21 2013
NO FIRE WEATHER CONCERNS THROUGH MID WEEK AS ANOTHER STORM SYSTEM
AND COLD FRONT BRING ACCUMULATING SNOWFALL...GUSTY WINDS AND COLDER
TEMPERATURES LATE TONIGHT THROUGH MONDAY NIGHT TO THE DISTRICTS.
SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 6 INCHES FOR EAST CENTRAL
WYOMING AND NORTHERN NEBRASKA PANHANDLE TO 6 TO 12 INCHES FOR THE
MOUNTAINS. THE SOUTHERN PANHANDLE AND EXTREME SOUTHEAST WYOMING
CAN EXPECT 1 TO 3 INCHES. COLD TEMPERATURES WILL KEEP MINIMUM
RELATIVE HUMIDITIES HIGH THROUGH AT LEAST MID WEEK. ABUNDANT
MOISTURE FROM THIS CURRENT STORM AND PREVIOUS TWO WINTER STORMS
WILL RESULT IN GREEN UP THE END OF THIS WEEK AS TEMPERATURES CLIMB
BACK INTO THE 50S AND 60S BY FRIDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY
FOR WYZ101>103.
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT MDT MONDAY
NIGHT FOR WYZ106>108-115>118.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR WYZ112-114.
NE...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY
FOR NEZ002-095.
&&
SHORT TERM...JAMSKI
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...JAMSKIHazardous weather outlook, Apr 21, 2:27 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 227 PM MDT SUN APR 21 2013 WYZ101>119-222030- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 227 PM MDT SUN APR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST WYOMING THIS AFTERNOON. THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. A COLD FRONT WILL ADVANCE SOUTH ACROSS THE EASTERN PLAINS OF WYOMING TONIGHT AND BE LOCATED NEAR THE COLORADO BORDER BY MONDAY MORNING. BEHIND THIS FRONT...MUCH COLDER AIR WILL CHANGE RAIN SHOWERS TO SNOW. SIGNIFICANT SNOW ACCUMULATIONS WILL OCCUR OVER CONVERSE AND NIOBRARA COUNTIES LATER TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE AREAS FROM MIDNIGHT TONIGHT THROUGH MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONT HAS THE POTENTIAL TO BRING HEAVY SNOW TO THE SNOWY AND SIERRA MADRE RANGES MONDAY MORNING THROUGH EARLY MONDAY MORNING. A WINTER STORM WATCH IS IN EFFECT FOR THESE AREAS WHERE 8 TO 14 INCHES OF SNOW MAY ACCUMULATE. ELSEWHERE...MOST LOCATIONS CAN EXPECT 2 TO 4 INCHES OF SNOW AS THE FRONT MOVES INTO COLORADO. DRIVING CONDITIONS WILL BE IMPACTED FOR MUCH OF THE AREA BY FALLING AND BLOWING SNOW. A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM MONDAY THROUGH MIDNIGHT MDT MONDAY NIGHT FOR MUCH OF SOUTHEAST WYOMING...INCLUDING THE LARAMIE RANGE AND LARAMIE VALLEY. THE SNOW WILL END TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-222030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 227 PM MDT SUN APR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. A COLD FRONT WILL ADVANCE SOUTH INTO SIOUX AND DAWES COUNTIES LATER THIS EVENING AND BE LOCATED NEAR THE COLORADO BORDER BY MONDAY MORNING. BEHIND THIS FRONT....MUCH COLDER AIR WILL CHANGE THE RAIN SHOWERS TO SNOW. SIGNIFICANT SNOW ACCUMULATIONS WILL OCCUR OVER SIOUX AND DAWES COUNTIES LATER TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE AREAS FROM MIDNIGHT TONIGHT THROUGH MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONT WILL BRING MOST AREAS IN THE WESTERN NEBRASKA PANHANDLE ACCUMULATING SNOW OF 2 TO 4 INCHES. THE FALLING AND BLOWING SNOW WILL MAKE TRAVEL HAZARDOUS ON MONDAY. THE SNOW WILL END TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
In the hours before
Special weather statement, Apr 21, 4:18 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 418 PM MDT SUN APR 21 2013 WYZ102-212245- NIOBRARA COUNTY WY- 418 PM MDT SUN APR 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 445 PM MDT... AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF REDBIRD...OR 34 MILES NORTH OF LUSK...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... REDBIRD... && LAT...LON 4332 10421 4306 10437 4322 10463 4334 10456 TIME...MOT...LOC 2218Z 290DEG 17KT 4325 10450 LIEBL
Special weather statement, Apr 21, 4:38 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT SUN APR 21 2013
WYZ102-212345-
NIOBRARA COUNTY WY-
438 PM MDT SUN APR 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 545
PM MDT...
AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LANCE CREEK...OR 24 MILES
NORTHWEST OF LUSK...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LANCE CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4318 10450 4308 10432 4293 10439 4299 10481
4308 10482
TIME...MOT...LOC 2238Z 263DEG 14KT 4303 10475
HAMMER/LIEBLThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:22 AM MDT | Winter Storm Watch | CYS | Albany, Carbon | 20 hr |
| Apr 21, 2:22 AM MDT | Winter Weather Advisory | CYS | Albany, Converse, Goshen, Laramie, Niobrara, Platte | 46 hr |
| Apr 21, 4:18 PM MDT | Special Weather Statement | CYS | Niobrara | 27 min |
| Apr 21, 4:34 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 41 min |
| Apr 21, 4:38 PM MDT | Special Weather Statement | CYS | Niobrara | 67 min |
| Apr 21, 5:21 PM MDT | Special Weather Statement | CYS | Niobrara | 39 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.